Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Northern Indiana

June 12, 1998Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 1998, 5:43 PM EST for Allen County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1998, 5:43 PM EST (22:43 UTC)
Expired
Jun 12, 1998, 6:15 PM EST
In force
32 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS53 KIWX 122242 RRA
SVRFWA
INC003-122315-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EST FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN NORTHEASTERN INDIANA

* UNTIL 615 PM EST

* AT 542 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF FORT WAYNE OR 2 MILES
  SOUTHWEST OF NEW HAVEN MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  FORT WAYNE
  NEW HAVEN
  EDGERTON
  MONROEVILLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

JAL/JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:10 AM EST, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 10:10 AM EST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1010 AM EST FRI JUN 12 1998

FORECAST CONCERN THIS AFTERNOON IS SEVERE WEATHER THREAT.

12Z SURFACE ANALYSIS SHOWING SURFACE LOW JUST NORTH OF U.P. MICHIGAN..
WITH COLD FRONT TRAILING THROUGH SE WISCONSIN AND EASTERN IOWA. FRONTAL
POSITION IN GOOD AGREEMENT WITH 03Z ETA AND 00Z NGM MODEL FORECASTS.

03Z ETA FORECASTING SURFACE BOUNDARY INTO NW CORNER OF INDIANA BY
00Z... AND WEAKENING SLOWLY AS IT MOVES ACROSS THE AREA THIS EVENING.
12Z SOUNDINGS INDICATE POTENTIAL FOR MID/UPPER 80S FOR HIGHS THIS
AFTERNOON AS WEAK LOW LEVEL WARM ADVECTION WORKS INTO AREA.  UPPER
LEVEL TROUGH LEADING TO MID LEVEL COLD ADVECTION THIS AFTERNOON... WITH
STEEPENING LAPSE RATES AS THE DAY PROGRESSES.  MODEL SOUNDINGS INDICATE
CAPES INCREASING TO 2500/3000 BY EARLY AFTERNOON.. WITH LITTLE
CONVECTIVE INHIBITION.  SOUDNINGS MODIFIED WITH MAX TEMPS AROUND 85 AND
DEW POINTS AROUND 70 LEAD TO LI VALUES FROM -7 TO -9.  AIR MASS
THUNDERSTORMS POSSIBLE THROUGH THE AFTERNOON JUDGING BY DEGREE OF
INSTABILITY... BUT WIDESPREAD CONVECTION WILL PROBABLY DEPEND ON LOW
LEVEL CONVERGENCE WITH SURFACE BOUNDARY AND UPPER LEVEL FORCING WITH
ADVANCING SHORT WAVE.  WILL PROBABLY UP POPS A BIT FOR MICHIGAN
COUNTIES.. IN MORE AGREEMENT WITH INDIANA AND OHIO ZONES.
SEVERE WORDING FOR INDIANA/OHIO ZONES LOOKS GOOD.. BUT MAY KEEP MENTION
OUT OF MICHIGAN ZONES AS TIMING OF SURFACE AND UPPER LEVEL FEATURES
DOESN'T SEEM AS FAVORABLE THERE.

MODEL SOUNDINGS INDICATE CONVECTIVE TEMPS IN LOW/MID 80S.  FULL
SUNSHINE IN PLACE RIGHT NOW ALLOWING TEMPS TO JUMP UP PRETTY QUICK...
WITH READINGS IN MID/UPPER 70S AT 15Z.  WILL TAKE A WHILE FOR CU TO
FORM.. SO SEE LITTLE REASON TEMPS SHOULDN'T REACH LOW 80S CLOSE TO THE
LAKE AND MID 80S FOR REST OF AREA.

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Jun 12, 4:07 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
407 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:09 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
409 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0404 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:09 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
409 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0404 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:42 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
442 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY

0400 PM    2 S MARION                IN   1.75 INCH HAIL
06/12/98   GRANT

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0404 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY

0417 PM    6 S WESTVILLE             IN   TORNADO
06/12/98   LA PORTE                       TOUCHDOWN AT US 30 AND ST
                                          RT 421 STATE POLICE REPORT

0422 PM    SOUTH BEND                IN   1.75 INCH HAIL
06/12/98   ST JOSEPH

0435 PM    WALLEN                    IN   1.75 INCH HAIL
06/12/98   ALLEN
Local storm report, Jun 12, 5:09 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
509 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY

0400 PM    2 S MARION                IN   1.75 INCH HAIL
06/12/98   GRANT

0403 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0404 PM    MERRIAM                   IN   1.75 INCH HAIL
06/12/98   NOBLE

0405 PM    TRI LAKES                 IN   4 INCH HAIL
06/12/98   WHITLEY

0417 PM    6 S WESTVILLE             IN   TORNADO
06/12/98   LA PORTE                       TOUCHDOWN AT US 30 AND ST
                                          RT 421 STATE POLICE REPORT

0422 PM    SOUTH BEND                IN   1.75 INCH HAIL
06/12/98   ST JOSEPH

0434 PM    SOUTH WHITLEY             IN   1.75 INCH HAIL
06/12/98   WHITLEY                        2 MILES EAST OF TOWN

0435 PM    WALLEN                    IN   1.75 INCH HAIL
06/12/98   ALLEN

0440 PM    1 S ELKHART               IN   .75 INCH HAIL
06/12/98   ELKHART

0448 PM    WALLEN                    IN   60 MPH TSTM GUST
06/12/98   ALLEN                          HAM REPORT

0455 PM                              IN   .75 INCH HAIL
06/12/98   ALLEN                          3 WEST OF ST RT 14

0503 PM                              IN   1.25 INCH HAIL
06/12/98   ELKHART                        ALONG CTY RD 30
Special weather statement, Jun 12, 5:39 PM EST, 4 minutes before
INZ020-022>027-032>034-131040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EST (540 PM CDT) FRI JUN 12 1998

...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR THE INDIANA COUNTIES OF
WHITE...CASS...MIAMI...HUNTINGTON...WELLS...WABASH...ADAMS...GRANT
...BLACKFORD...AND JAY...

STRONG TO SEVERE THUNDERSTORMS PASSED THROUGH THESE AREAS THIS
EVENING AND THERE WILL BE A CHANCE FOR FURTHER THUNDERSTORM
DEVELOPMENT OVERNIGHT.

REPORTS OF UP TO TWO INCHES OF RAIN WERE RECEIVED FROM THE STORMS
EARLIER THIS EVENING.

FLOODING OF STREAMS AND LOW-LYING AREAS CAN BE EXPECTED THROUGHOUT
THE AREA TONIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

REAUGH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:09 PM ESTTornado WarningIWXGrant46 min
Jun 11, 7:32 PM ESTTornado WarningIWXKosciusko28 min
Jun 11, 7:44 PM ESTTornado WarningIWXElkhart31 min
Jun 11, 7:54 PM ESTTornado WarningIWXGrant46 min
Jun 11, 7:59 PM ESTTornado WarningIWXGrant, Huntington51 min
Jun 11, 8:15 PM ESTTornado WarningIWXBlackford35 min
Jun 11, 9:33 PM ESTSevere Thunderstorm WarningIWXAdams, Wells37 min
Jun 12, 2:55 PM ESTSevere Thunderstorm WarningIWXMarshall35 min
Jun 12, 3:24 PM ESTSevere Thunderstorm WarningIWXKosciusko51 min
Jun 12, 3:28 PM ESTTornado WarningIWXDeKalb, Steuben47 min
Jun 12, 3:30 PM ESTTornado WarningIWXMarshall50 min
Jun 12, 3:52 PM ESTSevere Thunderstorm WarningIWXWhitley33 min
Jun 12, 4:05 PM ESTSevere Thunderstorm WarningIWXLaGrange50 min
Jun 12, 4:08 PM ESTSevere Thunderstorm WarningIWXNoble32 min
Jun 12, 4:10 PM ESTTornado WarningIWXAllen, Whitley50 min
Jun 12, 4:16 PM ESTSevere Thunderstorm WarningIWXKosciusko34 min
Jun 12, 4:23 PM ESTTornado WarningIWXMarshall, Starke47 min
Jun 12, 4:26 PM ESTSevere Thunderstorm WarningIWXSaint Joseph34 min
Jun 12, 4:37 PM ESTTornado WarningIWXWhitley33 min
Jun 12, 4:42 PM ESTTornado WarningIWXCass33 min
Jun 12, 4:48 PM ESTTornado WarningIWXElkhart32 min
Jun 12, 5:01 PM ESTTornado WarningIWXWhite34 min
Jun 12, 5:04 PM ESTTornado WarningIWXAllen36 min
Jun 12, 5:08 PM ESTTornado WarningIWXLaGrange32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.